CLL Support Association
10,629 members16,488 posts

Weird symptoms?

I'm on imbruvica and recently I had been experiencing a rather painful swelling in my little finger and top of my hand. It came on rather suddenly and at first I thought that maybe I had hit my hand but I can't remember doing it an injury. I am wondering if this is caused by the drug? Anyone else have this....seems a weird place to have pain and swelling.....I do have bone pain and muscle pain ongoing but I have had neuropathy (past cancer treatment for colon cancer) and have just learned to live with it, This pain in the hand is different and is very annoying!

18 Replies
oldestnewest

Hi Joyce,

I wish I had more specific suggestions for you. Your symptoms are strange, and it sounds like you are familiar with the more common symptoms of peripheral neuropathy and the joint pain that is a familiar side effect of Imbruvica/Ibrutinib.

Since our CLL causes immunodeficiency I would encourage you to see a doctor promptly to consider any of the possible causes of skin infection (bacterial, fungal or viral). It would be preferable to have a dermatologist but getting a urgent appointment is sometimes challenging.

See: webmd.com/skin-problems-and...

I had a strange and difficult to treat skin infection a few years ago (staph infection under the skin of an unmentionable part of male anatomy) and it took some powerful antibiotics to treat what started as a minor skin split. Prior to my CLL diagnosis I had a nearly bullet proof immune system for bacteria, so any cuts etc. would have fixed themselves.

I hope you can get help and a diagnosis before it becomes a serious problem.

Len

3 likes
Reply

Thank you...I have an appointment with my hemo/oncologist on Friday. I have no skin cuts, just a hot swollen finger and joint. I am going to try some ice packs to-day and hope it is better soon. I have been having some finger joint problems...suddenly my fingers will go "out of joint" and be in a strange angle...horrible pain....lasts for a few minutes and then leaves. Imbruvica?

2 likes
Reply

I haven't had the swelling in the fingers like you have had but the fingers going out of joint I have had and was told by my GP that is was part of arthritis, which I have. The only thing I can think of with the finger swelling is gout. It sounds a lot like the gout my cousin gets quite often in her hand and her toes. Hope it isn't that though. I'm sure your oncologist will be able to help you on Friday.

2 likes
Reply

If you think it might be an infection -- redness, swelling, heat all sound like a possibility -- may I suggest soaking it in hydrogen peroxide (1 part HP to 4 warm water) 3 times a day until you can get to the doctor? It might keep it at bay until you know if it needs antibiotics.

I sometimes have a similar thing on my big toe, and HP soaking can help, though it takes time. I did require antibiotics once. Now, I daily put a couple drops of Oil of Oregano on every toenail to help stave off infection. The cuticles are barriers between bacteria and our immune system, and even a hairline break can open the window. My dermatologist has forbidden my pushing cuticles back.

By the way, a couple drops of Oil of Oregano on my toothbrush also prevents Ibrutinib mouth sores. I got complacent a month ago and stopped using it, and sure enough, tender gum areas developed.

Hope it turns out to be manageable.

leah

Reply

I had a onetime experience with my right hand/wrist becoming swollen and painful. 8 hours earlier I had my monthly IVIG with Benadryl given as a premed. The IV was in my right forearm. This was my first IVIG since starting Imbruvica about 3 weeks earlier. I consulted the very helpful pharmacist at my Imbruvica pharmacy. He noted that the swelling occurred about 8 hours after the Benadryl which was probably wearing off. I took another Benadryl and pain stopped. It took almost a week for the swelling to completely go down.

Woodfin

Reply

This is in my left hand....I had a blood transfusion in my right hand 3 weeks ago. This swelling is a mystery I woke up with it 2 days ago. I am unable to take aleve or motrin because of my kidney function and tylenol is doing nothing for me. I do have some claritin (benadryl) think I'll give it a try.

Reply

This sounds typical of my arthralgia symptoms that I get on Ibrutinib. If it is then it will come on quickly and after a few days, go just as quickly again. I often get swelling with the pain and the hands and wrists are a common place for me to get it.

Reply

It is very painful keeping me awake at night. It feels like it is all the way down the tendon in my finger...very red and hot. and swollen It almost feels like I have injured my finger, but I've not been doing anything unusual.

Reply

Yes, sounds like Ibrutinib but please discuss with your doctor as it could also be a different arthlargia or tendonitis. Arthralgia can be a side effect early on, lessening as time goes (1year+).

Reply

Red, hot, and swollen can be a few things, but one is cellulitis. If you have a cellulitis infection, it's not something to mess around with. I had a mosquito bite (killed her while she was biting) that developed into a cellulitis infection that caused my whole lower arm - elbow to finger tips to swell over a weekend. I knew nothing about cellulitis then and thought maybe it was an allergic reaction of some kind. Is it spreading? if so take a pen and circle the red area so you can see how much it is spreading and get it looked at ASAP. It could be a typical ibrutinib reaction, but I would check in with your doctor.

2 likes
Reply

spoke with my hemotologist yesterday (Friday) and she doesn't think it is cellulitis. Told me to watch it over the week-end and if not better go see my GP. It is not spreading.....I think that I have ruptured a tendon and blood vessel....just my two cents worth. I am icing it I tried heat but that just seemed to make matters worse.

Reply

cellulitis...just got out of the hospital.I'm at home with a nurse coming in everyday to administer IV antibiotics. This is so darned painful. Just hoping that I will be able to get back on imbruvica. I was feeling very well...lots of energy...numbers improving,.,.,then darned it cellulitis.

Reply

Hand is well on the way to recovery....however, I have developed red lumps down my arm. Pain is definitely not as bad as hand but is "sensitive". Internal Med specialist put me on levoquin antibiotic every 48 hours to see if that helps. The medics think that this skin eruptions is an autoimmune problem (ibrutinib). Just hoping I can get over this and get back on ibrutinib...it was working well for me and this is the first sign of any problems. Not life threatening by any means....just darned annoying....painful.

Reply

Sometimes we don't have any option but to take fluoroquinolones like levaquin: en.wikipedia.org/wiki/Levof... but they do come with serious side effect risks, which can include rupturing tendons. I too had painful hand cellulitis which failed to be permanently eradicated by IV antibiotics and a subsequent oral course of another fluoroquinolone (ciprofloxacin/Cipro) finally resolved it.

Reply

Medic put me on levaquin every 48 hours by mouth. I had a bad reaction to levaquin 2 years ago (severe diarrhea, gastro) when I had a bout of pneumonia. I know the risks involved in taking this medicine but I really need to get a handle on this infection soon. I am stuck between a rock and a hard place. ...need to get on with Imbruvica soon!

1 like
Reply

Joyce, I have pain in my right hand below the thumb and on top of my hand. I’ve only just started Ibrutinib so I thought it was a coincidence, but maybe not?

Reply

watch it carefully. It started with me waking up thinking that I had been sleeping on my hand. Little finger started to look like I had a bad bruise. I did mention it to my hemo/oncologist. After about a week the hand started to swell, red and really pain! Prescription for oral antibiotics as it appeared to be cellulitis.......fast forward 7 days....hand not better...went to emerg...2 days in hospital....10 days IV antibiotics....hand issue resolved! Now large red lumps all down forearm. Another load of oral antibiotics.

Caused by ibrutinib??? I am hoping to resolve this soon as I want to get back on Ibrutinib ASAP.

2 likes
Reply

This is getting rather tiresome! Arm is very red and swollen,

So far...10 days oral antibiotic, 2 days in hospital, 10 days IV antibiotics, 7 days oral antibiotics,.....now another 10 days of oral antibiotics. Hemo/oncologist says she has never seen this type of reaction to ibrutinib!!! I am anxious to get on with treatment because my numbers are really good and apart from the darned hand and arm I have been feeling o'k.

Reply

You may also like...